Wyoming, 2017High Wind in Wyoming, March 1, 2017
March 1, 2017 · NWS CYS · 11 events in 2 counties and zones
A strong upper level disturbance moved across northern Wyoming and generated a large pressure gradient across southeast Wyoming. High winds developed through the normally wind prone areas.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance moved across northern Wyoming and generated a large pressure gradient across southeast Wyoming. High winds developed through the normally wind prone areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 1, 3:33 AM MST, 12 minutes earlier.
Area forecast discussion, Mar 1, 3:33 AM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
333 AM MST Wed Mar 1 2017
.SHORT TERM...(Today through Friday)
Issued at 333 AM MST Wed Mar 1 2017
Winds have continued to be slow to strengthen in the wind prone
areas early this morning, but finally getting sustained speeds
around the 40mph mark with gusts in the 50s. Will maintain the
potential for High Winds in the forecast, including the High Wind
Warning as we now reside within a more subsident atmosphere in the
wake of the upper trough, and models do show a mountain top
inversion developing through the morning. Both features should
help to increase chances of getting gusts around 60 mph through
the morning. There could be a lull in the winds mid-afternoon,
with a restrengthening of winds tonight as we should see better
pressure falls across the northern plains in advance of a clipper
type shortwave trough. However, not confident in how this event
will play out considering current winds haven't panned out so far
with a relatively favorable gradient and winds aloft. Do think
the mountain top inversion will help force strong gap winds at
least in the early evening, so will leave the timing of the High
Wind Warning alone. Orographic forcing and some Pacific moisture
evident on satellite imagery will maintain a chance for light
snow in the Sierra Madre and Snowy Range mountains through today
as well.
Beyond today, the atmosphere will begin to warm and dry as a low
amplitude ridge builds in from the west on Thursday and Friday.
Temperatures could bounce back into the 40s/50s by Friday,
depending on rate of snowmelt over the next couple of days. We'll
remain in anticyclonic flow with the core of the jet over the
northern Rockies which will keep us windy, especially in the wind
prone areas. After today, the next chance for High Winds will be
on Friday morning as another clipper type system slides across the
northern Rockies into the northern plains Thursday night into
Friday.
.LONG TERM...(Friday night through Tuesday)
Issued at 333 AM MST Wed Mar 1 2017
Temps will continue to warm into the weekend as flow aloft becomes
more southwesterly. Highs on Saturday/Sunday will be in the mid 50s
to mid 60s, or around 15 degrees above normal for early March.
Although the CAG-CPR gradient never gets above 50 meters through 00Z
Monday, breezy to windy conditions will occur to the west of the
Laramie Range, especially by Sunday aftn as winds aloft increase
and pressure falls occur over north-central Wyoming. Potent
shortwave trough is progged to move over the region by Sunday
night with associated fropa. This looks like it could be a good
bora event with quite windy conditions on Monday. Both the
GFS/ECMWF show a quick shot of snow over areas to the west of the
Laramie Range on Sunday night and Monday morning. At this time,
snow chances across the plains appears low. After a brief cooldown
on Monday, temps will begin to rise again by Tuesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 327 AM MST Wed Mar 1 2017
Mostly vfr conditions through the taf period. A few low clouds and
mvfr cigs will be possible at RWL through around 15Z. Breezy to
windy conditions will prevail at all sites. West to northwest winds
will gust to 35-40 kts at the southeast WY sites, and gusts to 25-35
kts from late morning through the afternoon over the Nebraska
Panhandle.
&&
.FIRE WEATHER...
Issued at 327 AM MST Wed Mar 1 2017
Windy conditions will occur across the district today, with the
strongest winds in the wind prone areas of southeast Wyoming where
gusts as high as 60 mph are possible. In spite of the winds, fire
weather threat will be low through the near term due to the
residual snow pack and humidity values expected to be 40 percent
or higher.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 8 PM MST this evening for WYZ106-110-116-
117.
NE...None.
&&
SHORT TERM...RJM
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...RJMHazardous weather outlook, Feb 28, 8:25 AM MST, 19 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
825 AM MST Tue Feb 28 2017
WYZ101>119-011045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
825 AM MST Tue Feb 28 2017
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A high wind warning is in effect from 3 pm this afternoon through
early Wednesday evening for Arlington, Elk Mountain, Bordeaux, the
Interstate 80 summit and foothills between Laramie and Cheyenne
including Vedauwoo. Expect west winds of 35 to 45 mph with gusts to
65 mph.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Windy conditions will persist in the wind prone areas of southeast
Wyoming through the period.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-011045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
825 AM MST Tue Feb 28 2017
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
RUBIN
High Wind, North Snowy Range Foothills
- When
- March 1, 3:45 AM MST to 5:25 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 01/0405 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- March 1, 4:05 AM MST to 5:55 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- March 1, 8:10 AM MST to 4:10 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured wind gusts of 58 mph or higher, with a peak gust of 68 mph at 01/1440 MST.
High Wind, North Snowy Range Foothills
- When
- March 1, 9:00 AM MST to 8:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 01/1010 MST.
High Wind, North Snowy Range Foothills
- When
- March 1, 9:15 AM MST to 11:45 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.
High Wind, Central Laramie Range and Southwest Platte County
- When
- March 1, 9:45 AM MST to 4:45 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured wind gusts of 58 mph or higher, with a peak gust of 66 mph at 01/1455 MST.
High Wind, North Snowy Range Foothills
- When
- March 1, 11:00 AM MST to 12:45 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 mile post 249 measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- March 1, 12:00 PM MST to 9:45 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- March 1, 1:00 PM MST to 3:30 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The wind sensor at the Elk Mountain Airport measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- March 1, 1:35 PM MST to 6:35 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 01/1545 MST.
High Wind, North Snowy Range Foothills
- When
- March 1, 3:30 PM MST to 5:45 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Strouss Hill measured wind gusts of 58 mph or higher, with a peak gust of 64 mph at 01/1700 MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Indiana, March 1, 201722 injured · $2.1 million · EF2 · 28 events
- Tornadoes and Flood in Tennessee, March 1, 20173 injured · $8.2 million · EF1 · 106 events
- Tornadoes and Flash Flood in Kentucky, March 1 to 2, 20173 injured · $9.2 million · EF1 · 92 events
- Tornado and Hail in Kentucky, March 1, 20173 injured · $1.5 million · EF2 · 25 events
- Tornadoes and Flood in Indiana, March 1, 20171 injured · $345,000 · EF2 · 13 events
- Tornadoes and Flash Flooding in Ohio, March 1, 2017$1.2 million · EF1 · 62 events
- Winter Storm and Winter Weather in Wisconsin, March 1, 20171 death · 9 events
- Tornadoes and Hail in Arkansas, March 1, 2017$635,000 · EF1 · 43 events
- Flash Flooding and Flooding in West Virginia, March 1 to 2, 2017$453,000 · 1 in hail · 62 events
- Tornado and Hail in Georgia, March 1, 2017$1.0 million · EF1 · 21 events
- Flash Flooding and Flooding in Kentucky, March 1 to 2, 2017$1.2 million · 78 kt wind · 33 events
- Flooding in Idaho, March 1 to 31, 2017$2.4 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681619, 681613, 681620, 681628, 681636, 681615, 681633, 681631, 681627, 681624, 681634.